ISSN:
 1930-5311

eISSN:
 1930-532X

All Issues

Volume 8, 2014

Volume 7, 2013

Volume 6, 2012

Volume 5, 2011

Volume 4, 2010

Volume 3, 2009

Volume 2, 2008

Volume 1, 2007

Journal of Modern Dynamics

July 2008 , Volume 2 , Issue 3

Select all articles

Export/Reference:

The 2008 Michael Brin Prize in Dynamical Systems
The Editors
2008, 2(3): i-ii doi: 10.3934/jmd.2008.2.3i +[Abstract](599) +[PDF](1045.5KB)
Abstract:
Professor Michael Brin of the University of Maryland endowed an international prize for outstanding work in the theory of dynamical systems and related areas. The prize is given biennially for specific mathematical achievements that appear as a single publication or a series thereof in refereed journals, proceedings or monographs.

For more information please click the “Full Text” above.
The Forni Cocycle
William A. Veech
2008, 2(3): 375-395 doi: 10.3934/jmd.2008.2.375 +[Abstract](477) +[PDF](219.7KB)
Abstract:
The present note is occasioned by the award to Giovanni Forni of the inaugural Michael Brin Prize in Dynamical Systems. The award reflects the profound contributions to dynamical systems by Giovanni Forni. The existence of the award reflects the extraordinary generosity of Michael and Eugenia Brin,who have provided funds for many mathematical and scientific activities, including the Brin Prize.

For the full article, please click the "Full Text" link above.
Equilibrium measures for maps with inducing schemes
Yakov Pesin and Samuel Senti
2008, 2(3): 397-430 doi: 10.3934/jmd.2008.2.397 +[Abstract](645) +[PDF](385.3KB)
Abstract:
We introduce a class of continuous maps $f$ of a compact topological space $I$ admitting inducing schemes and describe the tower constructions associated with them. We then establish a thermodynamic formalism, \ie describe a class of real-valued potential functions $\varphi$ on $I$, which admit a unique equilibrium measure $\mu_\varphi$ minimizing the free energy for a certain class of invariant measures. We also describe ergodic properties of equilibrium measures, including decay of correlation and the Central Limit Theorem. Our results apply to certain maps of the interval with critical points and/or singularities (including some unimodal and multimodal maps) and to potential functions $\varphi_t=-t\log|df|$ with $t\in(t_0, t_1)$ for some $t_0<1 < t_1$. In the particular case of $S$-unimodal maps we show that one can choose $t_0<0$ and that the class of measures under consideration consists of all invariant Borel probability measures.
Maximal compact tori in the Hamiltonian group of 4-dimensional symplectic manifolds
Martin Pinsonnault
2008, 2(3): 431-455 doi: 10.3934/jmd.2008.2.431 +[Abstract](651) +[PDF](299.3KB)
Abstract:
We prove that the group of Hamiltonian automorphisms of a symplectic $4$-manifold $(M,\omega)$, Ham$(M,\omega)$, contains only finitely many conjugacy classes of maximal compact tori with respect to the action of the full symplectomorphism group Symp$(M,\omega)$. We also consider the set of conjugacy classes of\/ $2$-tori in Ham$(M,\omega)$ with respect to Hamiltonian conjugation and show that its finiteness is equivalent to the finiteness of the symplectic mapping class group $\pi_{0}$(Symp$(M,\omega)$). Finally, we extend to rational and ruled manifolds a result of Kedra which asserts that if $(M,\omega)$ is a simply connected symplectic $4$-manifold with $b_{2}\geq 3$, and if $(\widetilde{M},\widetilde{\omega}_{\delta})$ denotes a symplectic blow-up of $(M,\omega)$ of small enough capacity $\delta$, then the rational cohomology algebra of the Hamiltonian group Ham($\widetilde{M},\widetilde{\omega}_{\delta})$ is not finitely generated. Our results are based on the fact that in a symplectic $4$-manifold endowed with any tamed almost structure $J$, exceptional classes of minimal symplectic area are $J$-indecomposable.
Hausdorff dimension for ergodic measures of interval exchange transformations
Jon Chaika
2008, 2(3): 457-464 doi: 10.3934/jmd.2008.2.457 +[Abstract](631) +[PDF](100.6KB)
Abstract:
We show that there exist minimal interval-exchange transformations with an ergodic measure whose Hausdorff dimension is arbitrarily small, even 0. We will also show that in particular cases one can bound the Hausdorff dimension between $\frac{1}{2r+4}$ and $\frac{1}{r}$ for any r greater than 1.
Almost-everywhere convergence and polynomials
Michael Boshernitzan and Máté Wierdl
2008, 2(3): 465-470 doi: 10.3934/jmd.2008.2.465 +[Abstract](641) +[PDF](91.1KB)
Abstract:
Denote by $\Gamma$ the set of pointwise good sequences: sequences of real numbers $(a_k)$ such that for any measure--preserving flow $(U_t)_{t\in\mathbb R}$ on a probability space and for any $f\in L^\infty$, the averages $\frac{1}{n} \sum_{k=1}^{n} f(U_{a_k}x) $ converge almost everywhere.
    We prove the following two results.
1. If $f: (0,\infty)\to\mathbb R$ is continuous and if $(f(ku+v))_{k\geq 1}\in\Gamma$ for all $u, v>0$, then $f$ is a polynomial on some subinterval $J\subset (0,\infty)$ of positive length.
2. If $f: [0,\infty)\to\mathbb R$ is real analytic and if $(f(ku))_{k\geq 1}\in\Gamma$ for all $u>0$, then $f$ is a polynomial on the whole domain $[0,\infty)$.
    These results can be viewed as converses of Bourgain's polynomial ergodic theorem which claims that every polynomial sequence lies in $\Gamma$.
Displacement energy of coisotropic submanifolds and Hofer's geometry
Ely Kerman
2008, 2(3): 471-497 doi: 10.3934/jmd.2008.2.471 +[Abstract](654) +[PDF](295.7KB)
Abstract:
We prove that the displacement energy of a stable coisotropic submanifold is bounded away from zero if the ambient symplectic manifold is closed, rational and satisfies a mild topological condition.
Irrational stable commutator length in finitely presented groups
Dongping Zhuang
2008, 2(3): 499-507 doi: 10.3934/jmd.2008.2.499 +[Abstract](636) +[PDF](123.7KB)
Abstract:
We give examples of finitely presented groups containing elements with irrational (in fact, transcendental) stable commutator length, thus answering in the negative a question of M. Gromov. Our examples come from 1-dimensional dynamics and are related to the generalized Thompson groups studied by M. Stein, I. Liousse and others.
Regularity of conjugacies of algebraic actions of Zariski-dense groups
Alexander Gorodnik, Theron Hitchman and Ralf Spatzier
2008, 2(3): 509-540 doi: 10.3934/jmd.2008.2.509 +[Abstract](546) +[PDF](321.6KB)
Abstract:
Let $\alpha_0$ be an affine action of a discrete group $\Gamma$ on a compact homogeneous space $X$ and $\alpha_1$ a smooth action of $\Gamma$ on $X$ which is $C^1$-close to $\alpha_0$. We show that under some conditions, every topological conjugacy between $\alpha_0$ and $\alpha_1$ is smooth. In particular, our results apply to Zariski-dense subgroups of $SL_d(\mathbb{Z})$ acting on the torus $\mathbb{T}^d$ and Zariski-dense subgroups of a simple noncompact Lie group $G$ acting on a compact homogeneous space $X$ of $G$ with an invariant measure.

2017  Impact Factor: 0.425

Librarians

Email Alert

[Back to Top]